This section copied major portions (with the only addition being the inclusion of adults in the advice) from: The Diabetes in Children and Adolescents Management Guidelines Manual, 2003; "Hypoglycemia" Section, 2nd Edition, prepared for Nova Scotia Diabetes Centres, by The Diabetes in Children and Adolescents Subcommittee, Chaired by SR Salisbury MD,FRCPC, Medical Director, Diabetes Care Program of Nova Scotia, Halifax, NS. The project was funded by the Nova Scotia Department of Health. For copies of the Manual contact: The Diabetes Care Program of Nova Scotia, 1278 Tower Road, Bethune Building- Suite 577, Halifax, NS, B3H 2Y9; 902 473 3219; firstname.lastname@example.org; www.diabetescareprogram.ns.ca
- Give Glucagon intramuscularly or subcutaneously in the arm, leg, abdomen, or buttocks.11-12
- 0.5 mg if < 20 kg (44lb) or < age 5 years
- 1 mg if > 20 kg (44lb) or > age 5 years 4,11-12
- Response should be within 5 to 20 minutes When the child/adolescent/adult is regaining consciousness (and seizures if any have stopped), an easily swallowed glucose/glucose source1 or a glucose gel product (e.g., Cake Mate®, Dec A Cake®, Instaglucose®, etc.) may be given.4, 7
- When the child/adolescent/adult is alert, give 10 to 15 g CHO (See Table 1).1
- If a meal or snack is not scheduled within the next 30 minutes, give a snack containing significant CHO (at least 30 to 60 g CHO) to replenish glycogen stores.
- Family/caregiver(s)/friends should notify a member of the diabetes team or emergency services to discuss the episode. It may be necessary for the child/adolescent/adult to be seen immediately following successful treatment of severe hypoglycemia.1
- Perform SBGM within 15 minutes after treatment of a conscious person or after the administration of glucagon,1 again in 2 hours, and then as necessary. The blood glucose should be maintained above 6 mmol/L.2
- Once hypoglycemia has been treated, the cause of hypoglycemia should be explored. If the cause is not apparent or easily correctable, the insulin dose may need to be adjusted.2,8,12
- Glucagon rapidly raises the blood glucose by stimulating glycogenolysis2 which makes it an ideal treatment for use in insulin induced hypoglycemia.
- This treatment is to be taught to all caregivers of persons who have Type 1 diabetes and for many who are type 2 on insulin. It is also useful in institutions including emergency departments, particularly if venous access is difficult, or as a standing order for use in emergency if specially qualified caregivers are not immediately available.
Glucagon: instructions for caregivers and for those old enough to instruct companions
- Glucagon should be used immediately after reconstitution.
|" A glucagon emergency kit" should be easy to find and should be taken with families or adult when they go away for the day or several days.|
- Transient nausea and vomiting are common side effects.12
- A prescription is required to purchase glucagon from a pharmacist.
- A prescription is required to purchase glucagon from a pharmacist.
- Families/caregiver(s)/adults should check the date regularly, and replace the kit when expired or if it has been used.
- Caregiver(s) should practice mixing and drawing up glucagon on the expired kit and adults or teens should be sure to instruct companions on use of glucagon.
B. Intravenous glucose
- Dose is 0.5 g/kg over 1 to 3 minutes to a maximum of 25 g intravenously is standard guideline.1
- This is standard treatment for emergency for qualified personnel and if IV access not a problem.
C.Oral treatment (rarely feasible for really severe hypoglycemia)
- If the person is alert enough to swallow you can give a dose 20 g CHO (Glucose tablets or equivalent are preferred) then wait 15 minutes. Repeat SBGM. Treat again if SBGM is < 4 mmol/L.
- Glucose gel or any tablet must be swallowed to have significant effect on the blood glucose level, so oral treatment is less likely to be appropriate in severe hypoglycemia.
Special Considerations: Nocturnal Hypoglycemia and Hypoglycemia Unawareness
Table 1: Equivalents of 10 to 15 g Carbohydrate*
- Possible causes include:
- Delayed response to intense exercise.
- Too much intermediate insulin before supper or bedtime snack.
- Inadequate night snack.
- The following symptoms suggest nocturnal hypoglycemia:
- Headaches upon awakening
- Unusually restless sleep
- Unusually clammy skin
- Treat with a 10 to 15 g CHO equivalent such as 125 ml (4 oz) of juice or regular pop followed by a snack (containing 15 g CHO),1,4 (See Table 1) if mild/moderate hypoglycemia occurs during the night.
- Detection of nocturnal hypoglycemia:
- A capillary glucose taken between 2300 and 2400 hours can be a good predictor in children who eat their night snack and take bedtime insulin between 2000 and 2100 hours. If the blood glucose is < 8 mmol/L at 2300 hours, the child should be given 200 to 250 ml (3/4 to 1 cup) of milk. If a child < 6 years of age has a blood glucose < 8 mmol/L at 2300 hours, then a recheck at 0300 hours is recommended, at least in the initial treatment period following diagnosis. For adolescents or adults who go to bed later, testing the blood glucose between 0200 and 0400 hours is a more appropriate time to monitor hypoglycemia.2,4
- An 0300 hour blood glucose is sometimes indicated if the night insulin dose has been changed, if there has been vigorous activity during the day or evening, or if at 2300 hours blood glucose is < 4 mmol/L.
- The need for a night snack is individualized depending on the insulin regimen, hunger level, energy requirements, and exercise regimen. Excluding the night snack because of an elevated blood glucose level requires SBGM at 2300 or 0300 hours (depending on time evening intermediate-acting insulin was taken). If the night snack is discontinued, additional monitoring overnight should be done to be sure there is no hypoglycemia.
- Hypoglycemia unawareness:
- Check blood glucose at those points when hypoglycemia is most likely to occur in relation to the insulin dose and/or activity patterns (e.g., peak action time of insulin, etc.).2,4
|3 to 4 Dextrosol® or DextroEnergyTMtablets|
|2 to 3 BD® tablets|
|160 to 250 mL (2/3 - 1 cup) Gatorade®|
|Cake Mate® gel (20 g package), Dec A Cake® gel|
|125 mL ( 1/2 cup) regular pop|
|10 to 15 mL (2-3 teaspoons) sugar|
|2 to 3 sugar cubes|
|10 to 15 mL (2-3 teaspoons) pasteurized corn syrup or honey|
|4 to 6 Lifesavers®|
|2 to 3 hard candy mints|
|125 mL (1/2 cup) unsweetened fruit juice, example, McCain's Junior JuiceTM pack|
|1 package of Insta-glucose (31 g)|
* Carbohydrate sources that contain pure glucose are preferred (glucose tablets, regular soft drinks, hard candies). Fruit juice and milk are slower to raise blood glucose levels because fructose and galactose must be converted to glucose in the liver before entering general circulation. Fruit juice and milk are still appropriate for younger children who may not have the feeding skills to chew hard candies or glucose tablets, and soft drinks are generally avoided in the younger years.
Canadian Diabetes Association. Good Health Eating Guide. Toronto, ON: Author; 1995.
Pennington J. Bowes & Church's Food Values of Portions Commonly Used. 17th ed. Philadelphia, PA: Lippincott; 1998.
Additional choices include any of the items, in the amounts indicated, from the sugar group on the Good Health Eating Guide, Canadian Diabetes Association, 1994.
1. Yale JF, Begg I, Gerstein H, et al. 2001 Canadian Diabetes Association clinical practice guidelines for the prevention and management of hypoglycemia in diabetes. Canadian Journal of Diabetes Care. 2002;26:22-35.
2. Franz MJ, ed. A Core Curriculum for Diabetes Education. 4th ed. Chicago, IL: American Association of Diabetes Educators: 2001.
3. Toth E. Understanding and managing hypoglycemia. Canadian Journal of Continuing Medical Education. January 2001:113-121.
4. American Diabetes Association. Medical Management of Insulin-Dependent (Type I) Diabetes. 3rd ed. Alexandria, VA: Author; 1998.
5. American Diabetes Association Council on Education. Intensive Diabetes Management. Alexandria, VA: American Diabetes Association; 1995.
6. Franz M. Fuel metabolism, exercise, and nutritional needs in type 1 diabetes. Canadian Journal of Diabetes Care. 1998;22:59-63.
7. Farkas-Hirsch R. All about hypoglycemia. Diabetes Self-Management. 2000;January/February:21-27.
8. Haymond MW, Schreiner B. Mini-dose glucagon rescue for hypoglycemia in children with type 1 diabetes. Diabetes Care. 2001;24:643-645.
9. Gale EAM, Tattersall RB. Unrecognized nocturnal hypoglycemia in insulin-treated diabetics. Lancet. 1979;19:1049-1052.
10. Kalergis M, Schiffrin A, Gougeon R, Jones PJH, Yale JF. Impact of bedtime snack composition on prevention of nocturnal hypoglycemia in adults with type 1 diabetes undergoing intensive insulin management using lispro insulin before meals. Diabetes Care. 2003;26:9-15.
11. Herbes C, Boyle P. Hypoglycemia - Pathophysiology and treatment. Endocrinology and Metabolism Clinics of North America. 2000;29(4):725-743.
12. Eli Lilly Canada Inc. Package insert: Information for the physician on glucagon for injection, USP. Toronto, ON; March 1998.
13. Corry D. Driving, diabetes, and you. Diabetes Dialogue. 1996;Summer:11.
14. Clarke WL, Cox DJ, Gonder-Frederick L, Kavatchev B. Hypoglycemia and the decision to drive a motor vehicle by persons with diabetes. Journal of the American Medical Association. 1999;282(8):750-754.
15. Cox DJ, Gonder-Frederick L, Kovatchev B, Julian D, Clarke WL. Progressive hypoglycemia's impact on driving simulation performance. Diabetes Care. 2000;23:163-170.
16. Begg IS, Yale J-F, Houlden RL, Rowe RC, McSherry J . Canadian Diabetes Association's Clinical Practice Guidelines for Diabetes and Private and Commercial Driving. Canadian Journal of Diabetes 2003;27:128-140.